Indiana, 2016

Flash Flooding and Damaging Wind in Indiana, September 8 to 9, 2016

September 8 to 9, 2016 · NWS ILN · 6 events in 3 counties and zones

Showers and thunderstorms moved slowly east along a stalled out boundary that was in place across the Ohio Valley. Four to five inches of rain fell during the evening hours across parts of southeast Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$503,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms moved slowly east along a stalled out boundary that was in place across the Ohio Valley. Four to five inches of rain fell during the evening hours across parts of southeast Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 8, 3:02 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 8, 3:02 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
402 PM EDT THU SEP 8 2016

.SYNOPSIS...
Increasing moisture and a series of upper level disturbances will
bring a chance of showers and thunderstorms to the Ohio Valley as a
front move into the region from the north. Chances for showers and
thunderstorms will remain in place through Saturday, when a cold
front moves through, bringing drier conditions on Sunday and into
next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Mid level shortwave moving through the Great Lakes Will flatten out
the northern portion of the ridge. Surface cold front will drop
south into ILN/s northern counties overnight and stall out e-w
parallel to the westerlies. In moist southwesterly flow PW/s will
increase to 2.2 to 2.4 inches by Friday morning. Weak axis of 8H
convergence to drop south and weaken during this evening. This will
allow scattered showers and thunderstorms across the far northwest to
weaken as it moves south across ILN/s FA. In this very moist environment,
some of the storms may contain locally heavy rain. Given moderate
instability in place early this evening, a few of the stronger
storms could produce strong to severe winds. Lows will range
from the upper 60s northwest to the lower 70s southeast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Shortwave to lift northeast in moist southwesterly flow Friday.
Numerical models generally consistent with this s/w inducing a
weak surface wave that tracks ne from the Mid MS Vly into the
Great Lakes Friday/Friday night. This will allow the stalled front
to lift north as a warm front. Best pops look to be focused over
the west-northwest Friday afternoon/Friday evening, where more
favorable instability and forcing coincides. Have mention of
likely pops over this location. Threat for local heavy rain will
continue with max PW axis in excess of 2 inches lifting north
across ILN/s FA Friday night.

Temperatures to remain a little above normal Friday, with highs from
the lower 80s northwest to the mid 80s southeast. Lows will be
muggy Friday night in the warm sector with readings around 70.

Progressive mid level shortwave to move through the Great Lakes
Saturday. Deepening surface low to track from the Upper MS VLY
through the Great Lakes. Trailing the sfc low, a cold front will
sweep east through ILN/s FA Saturday afternoon. Expect storms to
develop in the axis of moderate instability that develops along
and ahead of this front. Given wind flow, the potential exists for
storms to organize into line segments with damaging winds being
a threat. Have increased pops to likely with this fropa.
Temperatures will show a good gradient with highs from near 80
northwest to the upper 80s southeast.

In the wake of this front, surface high pressure builds in from
the west Saturday night. Precipitation to come to an end Saturday
evening with diminishing cloud overnight. Cooler and drier air
advects in with lows in the mid and upper 50s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Period begins with the region in a post frontal regime as high
pressure builds east up the Ohio River Valley. Dry conditions will
prevail through Tuesday, as the high will control the region's
weather. Highs will be 70s on Sunday, then gradually warm to the 80s
by Tuesday.

Late Tuesday night into Wednesday, a cdfnt will drop into the area
as a H5 s/w swings across the Great Lakes.  There will be a chance
of thunderstorms as the front pushes through. Highs Wednesday will
be cooler, in the 70s, due to the rain chances.

Another high pressure system will build in Wednesday night into
Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A frontal boundary will sag slowly southeast into northern Indiana
and northern Ohio tonight. Ahead of this boundary, warm, moist
advection, coupled with some embedded upper level disturbances,
will bring a chance of showers and thunderstorms. Best chance at
this time near the terminals will generally be between 00Z and 06Z
with decreasing coverage expected by 12Z in the wake of the
disturbances and at minimal diurnal instability. Of greater
concern overnight and into Friday will be increasing low level
moisture. Most models continue to suggest that ceilings and
visibilities will lower as winds become light and saturation
occurs. Have allowed ceilings to drop into the IFR/LIFR category
with visibilities dropping into the MVFR/IFR category.

On Friday, as a mid level trough digs southeast into the northern
Plains, stalled out frontal boundary will gradually lift northeast
as a warm front. Diurnal heating should allow visibilities to
improve back to VFR between 15Z and 18Z with ceilings improving
back to VFR between 21Z and 00Z. There could be some scattered
showers and storms as we head into the afternoon hours, but
coverage seems low enough to not mention in the KCVG 30 hour
terminal at this time.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Sites
AVIATION...Hickman
Hazardous weather outlook, Sep 8, 3:17 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT THU SEP 8 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
417 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A FEW STORMS THIS EVENING MAY PRODUCE STRONG TO SEVERE WINDS AND
HEAVY RAINFALL. THE HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
AND LOCALIZED FLOODING. A FEW OF THE STORMS ESPECIALLY ON SATURDAY
AFTERNOON MAY PRODUCE STRONG TO SEVERE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 2:42 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT THU SEP 8 2016

INZ050-082015-
WAYNE IN-
342 PM EDT THU SEP 8 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 415
PM EDT...

AT 341 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
HAGERSTOWN...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...

LOCATIONS IMPACTED INCLUDE...
RICHMOND...CENTERVILLE...HAGERSTOWN...FOUNTAIN CITY...FRANKLIN...
GREENS FORK...SPRING GROVE...BETHEL...ECONOMY...WHITEWATER...
JACKSONBURG...INTERSTATE 70 AT EXIT 145...
WILLIAMSBURG AND MIDDLEBORO.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN INDIANA BETWEEN MILE MARKERS 134 AND 156.
 I-70 IN OHIO NEAR MILE MARKER 0.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3987 8520 4000 8520 4000 8482 3983 8481
      3984 8522 3987 8522
TIME...MOT...LOC 1941Z 268DEG 28KT 3994 8519

SITES
Special weather statement, Sep 8, 4:09 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT THU SEP 8 2016

INZ050-058-059-OHZ060-082145-
WAYNE IN-FAYETTE IN-UNION IN-PREBLE OH-
509 PM EDT THU SEP 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHEASTERN
FAYETTE...NORTHERN UNION COUNTIES IN EAST CENTRAL INDIANA AND
NORTHWESTERN PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 545 PM EDT...

AT 509 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CENTERVILLE...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
RICHMOND...CONNERSVILLE...CENTERVILLE...CAMBRIDGE CITY...NEW PARIS...
WATERLOO...ABINGTON...BROWNSVILLE...ELDORADO...EAST GERMANTOWN...
SPRING GROVE...BOSTON...LAKE LAKENGREN...WEST FLORENCE...NEW HOPE...
SPRINGERSVILLE...KITCHEL...CLIFTON...SUGAR VALLEY AND METTEL FIELD.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN INDIANA BETWEEN MILE MARKERS 153 AND 156.
 I-70 IN OHIO BETWEEN MILE MARKERS 0 AND 7.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3963 8518 3980 8520 3991 8468 3966 8466
TIME...MOT...LOC 2109Z 253DEG 41KT 3975 8506

AR
Special weather statement, Sep 8, 4:44 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT THU SEP 8 2016

INZ050-059-OHZ060-061-070-071-082215-
WAYNE IN-UNION IN-WARREN OH-MONTGOMERY OH-PREBLE OH-BUTLER OH-
544 PM EDT THU SEP 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND EASTERN
UNION COUNTIES IN EAST CENTRAL INDIANA...NORTHWESTERN WARREN COUNTY
IN SOUTHWESTERN OHIO...WESTERN MONTGOMERY...PREBLE COUNTIES IN WEST
CENTRAL OHIO AND NORTHERN BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL
615 PM EDT...

AT 544 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF
LIBERTY...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MIDDLETOWN...RICHMOND...TROTWOOD...FRANKLIN...EATON...CARLISLE...
CAMDEN...WEST ALEXANDRIA...GRATIS...WEST COLLEGE CORNER...SALEM...
BROOKVILLE...GERMANTOWN...NEW LEBANON...FARMERSVILLE...
COLLEGE CORNER...SOMERVILLE...WEST ELKTON...BOSTON AND JACKSONBURG.

THIS INCLUDES I-70 IN OHIO BETWEEN MILE MARKERS 15 AND 21...AND
BETWEEN MILE MARKERS 23 AND 24.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3953 8489 3979 8490 3986 8437 3954 8432
TIME...MOT...LOC 2144Z 262DEG 31KT 3967 8480

AR
Special weather statement, Sep 8, 5:20 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT THU SEP 8 2016

OHZ060>062-070-071-082245-
GREENE OH-WARREN OH-MONTGOMERY OH-PREBLE OH-BUTLER OH-
620 PM EDT THU SEP 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE...NORTHERN
WARREN...SOUTHERN MONTGOMERY...SOUTHEASTERN PREBLE AND NORTHEASTERN
BUTLER COUNTIES UNTIL 645 PM EDT...

AT 620 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRATIS...
MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DAYTON...KETTERING...MIDDLETOWN...BEAVERCREEK...MIAMISBURG...
SPRINGBORO...TRENTON...FRANKLIN...BELLBROOK...MORAINE...CARLISLE...
OAKWOOD...WEST CARROLLTON...WAYNESVILLE...GRATIS...HUNTER...
RIVERSIDE...GERMANTOWN...FARMERSVILLE AND HARVEYSBURG.

THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 34 AND 53.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3978 8402 3949 8398 3949 8399 3950 8456
      3970 8457
TIME...MOT...LOC 2220Z 265DEG 33KT 3962 8446

AR
Local storm report, Sep 8, 5:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HEAVY RAIN       2 W EVERTON             39.56N 85.12W
09/08/2016  M1.61 INCH       FAYETTE            IN   PUBLIC

&&

ALANR

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dearborn

When
September 8, 5:26 PM EST to 5:28 PM EST
Where
Dearborn County, 3.42 mi E of St Leon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.303, -84.906

A couple of trees were downed across Barber Road near Lawson Lane.

Flash Flood, Ripley

When
September 8, 9:30 PM EST to 10:30 PM EST
Where
Ripley County, 0.46 mi N of Napoleon to 0.3 mi N of Napoleon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.207, -85.332

Over 2 feet of water was over a road in downtown Napoleon. Several roads elsewhere across the county were also impassable due to high water.

Flash Flood, Ripley

When
September 8, 9:35 PM EST to 9:55 PM EST
Where
Ripley County, 0.33 mi NE of Batesville to 0.45 mi ENE of Batesville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.304, -85.217

State Route 46 was nearly impassable due to water flowing across it.

Flash Flood, Franklin

When
September 8, 10:15 PM EST to 11:45 PM EST
Where
Franklin County, 1.97 mi SE of Stavetown to 2.33 mi S of Stavetown
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.380, -84.994

Water was flowing over several roads across Franklin County, including U.S. Route 52. One bridge on River Road sustained significant damage. On Big Cedar Road, the pavement on a section of the road was peeled away and laid into a field beside the road. Several other bridge approaches were damaged in the county and numerous culvert pipes were destroyed.

Flash Flood, Dearborn

When
September 8, 11:00 PM EST to September 9, 12:00 AM EST
Where
Dearborn County, 0.85 mi WNW of Lawrenceville to 1.02 mi ENE of Lawrenceville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.283, -85.046

High water was reported on several roadways in the Lawrenceville area. Two motorists had to be rescued from cars in flood waters on Trackville Road and Lawrenceville Road.

Flash Flood, Ripley

When
September 8, 11:00 PM EST to September 9, 12:00 AM EST
Where
Ripley County, 1.1 mi WNW of Batesville to 1.14 mi WNW of Batesville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.306, -85.239

Evacuations were necessary at a retirement community when water started to enter some buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649317, 649319, 649320, 649321, 649322, 649324.